Pigment changes in the retina reported in some patients treated with the antiseizure drug ezogabine do not appear to affect vision, and can be “adequately managed” by following recommendations in the drug’s label, the Food and Drug Administration announced on June 16.
In a safety communication , the FDA is advising health care professionals to continue to follow the recommendations in the drug’s prescribing information. The agency is requiring GlaxoSmithKline, which markets ezogabine as Potiga, to conduct a long-term observational study “to further explore any potential long-term consequences of these pigment changes.” The study is expected to provide information on the association between the pigment changes in the retina and skin discoloration. Skin discoloration, which has also been reported in treated patients, “appears to be a cosmetic effect and does not appear to be associated with more serious adverse effects,” the statement said.
These conclusions are based on the FDA’s review of additional reports. The agency also has determined that the 2013 Risk Evaluation and Mitigation Strategy (REMS) for ezogabine does not need to be modified “to ensure that the benefits of Potiga outweigh the risks of retinal and skin pigment changes,” the statement added.
Ezogabine, a potassium channel opener, was approved in 2011 as adjunctive treatment of partial-onset seizures in patients aged 18 years and older “who have responded inadequately to several alternative treatments and for whom the benefits outweigh the risk of retinal abnormalities and potential decline in visual acuity.”
The boxed warning includes a recommendation that patients treated with the drug should undergo systematic visual monitoring by an ophthalmic professional at baseline and every 6 months during treatment, and that the drug should be discontinued if retinal pigment abnormalities or vision changes are detected, “unless no other suitable treatment options are available and the benefits of treatment outweigh the potential risk of vision loss.”
Adverse events associated with ezogabine should be reported to the FDA’s Medwatch program at 800-332-1088, or online.